Wyoming, 2021

Winter Weather in Wyoming, December 15 to 16, 2021

December 15 to 16, 2021 · NWS CYS · 3 events in 3 counties and zones

Light to moderate snow fell in the Snowy and Sierra Madre mountain ranges through much of the day on the 15th through the morning of the 16th. The higher peaks above 9000 feet elevation saw the heaviest accumulations of 6 to 12 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Light to moderate snow fell in the Snowy and Sierra Madre mountain ranges through much of the day on the 15th through the morning of the 16th. The higher peaks above 9000 feet elevation saw the heaviest accumulations of 6 to 12 inches. Light snow also spread into the Interstate 80 corridor over the North Snowy Range Foothills, resulting in hazardous winter driving conditions near Arlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 15, 5:49 AM MST, 11 minutes earlier.

Area forecast discussion, Dec 15, 5:49 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
549 AM MST Wed Dec 15 2021

.SHORT TERM...(Today - Friday)
Issued at 429 AM MST Wed Dec 15 2021

A widespread and potentially significant high wind episode remains
highly likely across much of the area today. All signs continue to
point to a rare, nearly perfect setup for extreme winds across all
of southeast Wyoming & western Nebraska. GFS soundings for CYS are
continuing to suggest a sharp mountain-top inversion along w/ very
steep near-surface lapse rates and 75-80 knot flow near the top of
the mixed layer around 3k feet AGL. This coupled with deep, strong
downward omega and impressive W-E oriented pressure gradients over
the Rockies strongly suggests severe mountain wave activity w/ the
bora as the cold front blasts eastward across the CWA. These winds
will spread well into the eastern plains as intense CAA aloft will
promote strong mixing for all areas. A wide swath of 55-65 kt flow
in the 700-800 mb layer will help support gusts as high as 75 MPH,
even as far east as Sidney. Models continue to suggest an 18-22 mb
MSLP gradient from GJT-CYS, which is is a significant outlier from
any wintertime parameter space over the past 10 years. This nudges
us toward a higher end of the model spectrum for wind speeds. 50th
percentile from the NBM v4.1 suggest widespread gusts 50-55 knots,
upwards of 65-75 knots near Cheyenne & the Southern Laramie Range.
Gusts exceed 75 knots over the southern Laramie Range per the 75th
percentile, perhaps no surprise with the GFS showing 80-90 knot H8
to H7 flow over the Summit. Gusts could very well approach or even
exceed 95 MPH near Vedauwoo. This could be a record event with the
ECM Ensemble situational awareness table showing all parameters at
climatological extremes. It is likely that a large part of the CWA
will see gusts higher with this event than what is typical. H7 and
H85 CAG-CPR gradients are also expected to support gusts up to 75-
80 MPH near Arlington and Elk Mountain this morning and afternoon,
as indicated by in-house probabilistic guidance. No changes needed
for inherited High Wind Warnings.

Snow squall potential could exist this morning, mainly over Carbon
and Albany counties immediately along the cold front w/ convective
elements likely given unstable thermal profiles. Accumulations are
unlikely to be significant, but w/ extreme environmental winds the
potential exists for significant blowing snow impacts. The Snowy &
Sierra Madre mountain ranges may see 4-8 inches of new snow. While
this is fairly marginal, wind gusts up to 70 MPH will lead to very
hazardous conditions in the high country. Have gone ahead & issued
Winter Weather Advisories for these areas. Inherited Advisory over
Dawes county in the northern Nebraska Panhandle is looking good w/
1-3 inches possible in the wrap-around as the system matures. Very
well could have near-blizzard conditions at times, so will monitor
closely in the next few hours.

.LONG TERM...(Friday Night - Tuesday)
Issued at 429 AM MST Wed Dec 15 2021

Dry conditions and gusty to strong winds expected in the long term
forecast, with an upper level ridge pushing eastward from the west
coast. Temperatures should begin to make a recovery in the low to
mid 40s beginning Saturday and even in the high 40s to low 50s on
Sunday, staying above seasonable averages through Wednesday. Upper
level ridging pattern will quickly flatten out as it treks eastward,
with shortwaves disturbances embedded within the flow pulsing
through the region. Not expecting much out of these, outside of
kicking up wind speeds to high wind criteria along our wind prone
areas along the I-80 and I-25 corridors. Specifically looking at
Saturday, NBM v4.1 Probability of Exceeding 48kts indicate a high
likelihood of stronger winds along near the Central Laramie Range
and eastward into Bordeaux, and a greater than 40% chance for
Arlington. CAG-CPR gradients have stayed consistent with this
feature jumping from 60 to 70 meters on Saturday and upwards to 80
meters through Sunday morning. As a result, went ahead and started
trending wind speeds towards criteria wind gust levels for Arlington
and Bordeaux with possibly nudging those speeds up for the Laramie
Range required. With the strong westerly winds, increase in
temperatures is likely with a good downsloping component, and almost
a 10 to 20 degree difference in temperatures for areas west of the
Laramie Range compared to areas further eastward. Upper level
ridging is progged to become nearly stationary and encompass most of
the CONUS, effectively halting any significant weather into the
region through Midweek. Started cutting Tuesday's winds back below
criteria with shortwave disturbances seeming much less impressive
for that day, and high wind probabilities decreasing
significantly.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 414 AM MST Wed Dec 15 2021

Overall, poor flying conditions expected with terminals dropping to
IFR and even LIFR conditions with the negative trough axis progged
to trek eastward and an upper level closed low breaking off from the
main flow in northern Colorado that will push to the northeast and
clipping the eastern portions of the Nebraska Panhandle. Main
concerns with this TAF period is for reduced visibilities from
blowing snow, strong wind gusts in excess of 60 knots, snow squall
potentials for the most western terminals in southeastern
Wyoming, and mountain wave signatures across the Laramie Range,
Sierra Madres, and Snowy Range. Conditions should begin to
deteriorate rapidly with the onset of snow, with the HRRR pushing
snow squalls eastward across KRWL from 12z to 15z. At this time,
KCYS and KLAR could be snow free with mostly downsloping across
those terminals. However, can not fully rule out snow with if
snow squalls are able to develop east of Laramie. Will need to
monitor those terminals for any AMDs needed as snow squalls will
quickly reduce visibility. Once the upper level closed low breaks
off from the main flow sometime before noon, expecting snow to
push across the Panhandle reducing visibilities along the way.
Strong westerly to northwesterly winds will remain an issue
throughout the day with winds in excess of 60 knots possible. As
previously mentioned, with westerly strong winds comes the threat
of wide spread LLWS and mountain wave activity increasing the
threat for turbulent conditions.

&&

.FIRE WEATHER...
Issued at 429 AM MST Wed Dec 15 2021

Dry and extremely windy conditions could lead to rapid fire growth
should any new starts occur. However, fire weather concerns should
remain low with cooler temperatures & RHs well outside of critical
thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM this morning to 11 PM MST this
     evening for WYZ102-108-109-113-115-118-119.

     High Wind Warning from 8 AM this morning to 5 AM MST Thursday
     for WYZ106-107-116-117.

     Winter Weather Advisory until 8 PM MST this evening for WYZ112-
     114.

     High Wind Warning until 5 AM MST Thursday for WYZ110.

NE...High Wind Warning from 8 AM this morning to 11 PM MST this
     evening for NEZ002-003-019>021-054-055-095-096.

     Winter Weather Advisory from noon today to 8 PM MST this evening
     for NEZ002.

&&

SHORT TERM...CLH
LONG TERM...MD
AVIATION...MD
FIRE WEATHER...CLH
Hazardous weather outlook, Dec 14, 6:48 AM MST, 23 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
648 AM MST Tue Dec 14 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>119-151400-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
648 AM MST Tue Dec 14 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of strong winds will occur today over Converse and
northern Carbon counties.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Widespread strong winds are likely across all of southeast Wyoming
and the western Nebraska Panhandle on Wednesday. Numerous High
Warnings are in effect. Please refer to the appropriate products
for more specific details.

Snow squalls may develop across portions of the area on Wednesday,
leading to difficult travel conditions in some localized areas due
to snow and blowing snow.

.Spotter information statement...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Snowy Range

When
December 15, 6:00 AM MST to December 16, 11:59 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

An estimated 10-12 inches of snow fell in the Snowy Mountains of southeast Wyoming.

Winter Weather, Sierra Madre Range

When
December 15, 6:00 AM MST to December 16, 11:59 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

An estimated 10-12 inches of snow fell in the Sierra Madre Mountains of southeast Wyoming.

Winter Weather, North Snowy Range Foothills

When
December 15, 7:48 AM MST to 8:28 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Periods of snow and blowing snow resulted in hazardous travel conditions with slick roads and reduced visibilities near Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. WYDOT reported a few temporary road closures during this time due to vehicle accidents.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992062, 992063, 992064.